Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity
Gillman, P. K.
Toxicity resulting from excessive intra-synaptic serotonin, historically referred to as serotonin syndrome, is now understood to be an intra-synaptic serotonin concentration-related phenomenon. Recent research more clearly delineates serotonin toxicity (ST) as a discreet toxidrome characterized by clonus, hyperreflexia, hyperpyrexia and agitation. Serotonergic side effects occur with serotonergic drugs, and overdoses of serotonin reuptake inhibitors (SRIs) frequently produce marked serotonergic side effects, and in 15% of cases, moderate serotonergic toxicity, but not to a severe degree which produces hyperpyrexia and risk of death. It is only combinations of serotonergic drugs acting by different mechanisms that are capable of raising intra-synaptic serotonin to a level that is life threatening. The combination that most commonly does this is an monoamine oxidase inhibitor (MAOI) drug combined with any SRI. There are number of lesser known drugs that are MAOIs, such as the linezolid and moclobemide; and some opioid analgesics have SRI activity. These properties when combined can precipitate life threatening ST. Possibly preventable deaths are still occurring. Knowledge of the properties of these drugs will therefore help to ensure that problems can be avoided in most clinical situations, and treated appropriately (with 5-HT2A antagonists for severe cases) if they occur. The phenylpiperidine series opioids, pethidine (meperidine), tramadol, methadone, and dextromethorphan and propoxyphene, are now known to be weak serotonin re-uptake inhibitors and have all been involved in ST reactions with MAOIs (including some fatalities). Morphine, codeine, oxycodone and buprenorphine are known not to be SRIs, and do not precipitate ST with MAOIs.